Alert archive / Missouri / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 196, NWS Springfield, MO

June 4, 2002Morgan County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jun 4, 2002, 4:32 PM CDT for Morgan County, Missouri. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 4, 2002, 4:32 PM CDT (21:32 UTC)
Expired
Jun 4, 2002, 5:15 PM CDT
In force
43 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Morgan County, MO

The radar

The Pleasant Hill radar (KEAX), 132 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 4, 4:40 PM CDTHail 0.88Gravois Mills, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.5 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2002-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1159 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2002-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1159 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
957 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

208 
WUUS53 KSGF 042132
SVRSGF
MOC141-042215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
430 PM CDT TUE JUN 4 2002

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL MORGAN COUNTY IN CENTRAL MISSOURI

* UNTIL 515 PM CDT

* AT 426 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR AND 
  LOCAL LAW ENFORCEMENT INDICATED A SEVERE THUNDERSTORM CAPABLE OF
  PRODUCING HAIL UP TO THE SIZE OF NICKELS.  THIS STORM WAS LOCATED 
  7 MILES SOUTHWEST OF VERSAILLES...OR 21 MILES NORTHWEST OF OSAGE 
  BEACH...AND MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL PASS JUST SOUTH OF VERSAILLES BY 440 
  PM CDT.

THE TOWNS OF GRAVOIS MILLS AND BARNETT ARE ALSO IN THE PATH OF THIS
STORM.

LAT...LON 3842 9309 3827 9288 3830 9268 3844 9262
          3851 9273

BOOKBINDER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 2:35 PM CDT, 1 hour 57 minutes earlier.

Area forecast discussion, Jun 4, 2:35 PM CDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
235 PM CDT TUE JUN 4 2002

PRIMARY FORECAST CONCERN WILL BE FLOODING POTENTIAL TONIGHT AND
WEDNESDAY.

CONVECTION NUDGING ITS WAY SOUTHEASTWARD ALONG AND BEHIND A SAGGING
COLD FRONT THAT STRETCHED FROM NEAR MOLINE IL TO CHANUTE KS. WATER
VAPOR SHOWS A WELL DEFINED TROUGH PUSHING ACROSS THE ROCKIES WITH
A SHORTWAVE EJECTING NORTHEAST ACROSS THE OKLAHOMA PANHANDLE.  RUC
SHOWS UPPER DIVERGENCE INCREASING AHEAD OF THIS IMPULSE AND RADAR
GIVES EVIDENCE OF THIS AS WELL. ISOLATED STORMS HAVE FORMED ACROSS
SOUTHERN MISSOURI IN TROPICAL LIKE AIRMASS. PLENTY OF MOISTURE
POOLING AHEAD OF THE FRONT WITH SURFACE DEWPOINTS NEAR 70 ACROSS THE
OZARKS.  LAPS SOUNDING OVER SPRINGFIELD SHOWED CAPES OF 3800 J/KG
AND A LIFTED INDEX OF -8.

THE FRONT WILL ONLY DRIFT SLOWLY SOUTHEAST TONIGHT AS UPPER FLOW
BACKS IN ADVANCE OF THE APPROACHING TROUGH.  I AM CONCERNED ABOUT
FLOOD POTENTIAL ACROSS MUCH OF THE AREA BUT ESPECIALLY SOUTHWEST
MISSOURI AND FAR SOUTHEAST KANSAS TONIGHT THROUGH WEDNESDAY
MORNING.  GOOD LOW LEVEL MOISTURE CONVERGENCE...PERSISTENT UPPER
LEVEL DIVERGENCE ...850 MB DEWPOINTS NEAR 15 DEGREES...PRECIPITABLE
WATER VALUES NEAR 2 INCHES...AND A SLOW MOVING FRONT ALL SUPPORT
HEAVY RAIN POTENTIAL. WILL ISSUE A FLOOD WATCH FOR ALL BUT SOUTH
CENTRAL MISSOURI.  ISOLATED SEVERE STORMS WITH LARGE HAIL POSSIBLE
BEHIND THE FRONT AND PERHAPS A WET MICROBURST ALONG THE FRONT...BUT
OVERALL SEVERE RISK LOOKS LOW.

ONGOING CONVECTION WILL CONTINUE THROUGH WEDNESDAY MORNING AND
GRADUALLY SHIFT SOUTHWARD. MOST OF THE RAIN DURING THE AFTERNOON
SHOULD BE FOCUSED SOUTH OF I-44.  HEAVY RAINFALL THREAT WILL SPREAD
INTO SOUTH CENTRAL MISSOURI BUT INTENSITY OF CONVECTION IS IN
QUESTION.  CLOUDS...SHOWERS...AND A NORTHEAST WIND WILL BRING A
SIGNIFICANTLY COOLER DAY.

LESS HUMID AIRMASS WILL MAKES ITS WAY INTO THE REGION BY THURSDAY AS
THE SURFACE HIGH BUILDS OVER THE AREA. A WARMING TREND WILL BEGIN
FRIDAY AND CONTINUE INTO THE WEEKEND.  STILL UNCERTAINTY WITH
PROGRESSION OF THE NEXT TROUGH AND ASSOCIATED FRONT.  WILL CONTINUE
WITH RAIN CHANCES SUNDAY AND INCLUDE MONDAY AS WELL.

ISC GRIDS HAVE BEEN SENT.

.SGF...
MO...FLOOD WATCH FROM 400 PM CDT TUESDAY UNTIL NOON CDT WEDNESDAY
FOR ZONES
MOZ055>058...MOZ066>071...MOZ077>081...MOZ088>095...MOZ101>104.

KS...FLOOD WATCH FROM 400 PM CDT TUESDAY UNTIL NOON CDT WEDNESDAY
FOR ZONES KSZ073...KSZ097...KSZ101.

FOSTER

In the hours before

Special weather statement, Jun 4, 12:10 PM CDT, 4 hours 22 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-042300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1210 PM CDT TUE JUN 4 2002

...SEVERE THUNDERSTORMS AND LOCALIZED FLOODING POSSIBLE LATE THIS
AFTERNOON THROUGH WEDNESDAY MORNING...

* EXPECTED WEATHER HAZARDS...

  HEAVY RAINFALL IN EXCESS OF 2 INCHES AND LOCALIZED FLOODING.
  HAIL UP TO ONE INCH IN DIAMETER.
  WIND GUSTS UP TO 60 MPH.

* AREAS AFFECTED AND TIMING...

  SEVERE STORMS POSSIBLE NORTH OF A NEOSHO TO OSAGE BEACH LINE
  BETWEEN 5 AND 11 PM.

  LOCALIZED FLOODING POSSIBLE NORTH OF A NEOSHO TO OSAGE BEACH LINE
  AFTER 5 PM...AND NORTH OF A BRANSON TO ROLLA LINE AFTER 9 PM.

* DISCUSSION...

  A COLD FRONT WILL PUSH SLOWLY INTO SOUTHERN MISSOURI TONIGHT AND
  INTERACT WITH A VERY MOIST AND UNSTABLE AIRMASS.  THE THREAT OF
  SEVERE STORMS WILL SPREAD INTO SOUTHEAST KANSAS AND FAR SOUTHWEST
  MISSOURI BY LATE AFTERNOON AS THE FRONT AND ASSOCIATED COMPLEX OF
  STORMS SPREAD SOUTHEAST.  ATMOSPHERIC PROFILES SUGGEST LARGE HAIL
  WILL BE THE PRIMARY THREAT WITH STORMS ALONG AND BEHIND THE
  FRONT.  ANY STORMS THAT DEVELOP AHEAD OF THE FRONT WILL HAVE THE
  POTENTIAL OF PRODUCING WINDS UP TO 60 MPH.  THE THREAT OF SEVERE
  WEATHER WILL LIKELY DIMINISH LATE TONIGHT AS THE STORMS SPREAD
  ACROSS THE MISSOURI OZARKS.

  THE SLOW MOVING FRONT AND VERY MOIST AIRMASS WILL ALSO SUPPORT
  LOCALLY HEAVY RAINFALL AMOUNTS OF 2 TO 4 INCHES.  ALTHOUGH THE
  HEAVIEST AMOUNTS WILL FALL OVER RELATIVELY SMALL AREAS...LOCALIZED
  FLOODING COULD DEVELOP...ESPECIALLY WHERE STORMS MOVE REPEATEDLY
  OVER THE SAME AREAS.  THE HIGHEST RISK OF FLOODING WILL BE
  NORTHWEST OF A BRANSON TO ROLLA LINE.

* SPOTTER ACTIVATION OUTLOOK...

  ACTIVATION POSSIBLE NORTH OF A NEOSHO TO OSAGE BEACH LINE BETWEEN
  5 AND 11 PM.

* EXTENDED OUTLOOK...

  THE THREAT OF HEAVY RAIN AND LOCALIZED FLOODING WILL CONTINUE
  WEDNESDAY MORNING...MAINLY SOUTH OF A JOPLIN TO ROLLA LINE.

FOSTER

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF
Special weather statement, Jun 4, 1:00 PM CDT, 3 hours 32 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-042300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT TUE JUN 4 2002

...SEVERE THUNDERSTORMS AND LOCALIZED FLOODING POSSIBLE LATE THIS
AFTERNOON THROUGH WEDNESDAY MORNING...

* EXPECTED WEATHER HAZARDS...

  HEAVY RAINFALL IN EXCESS OF 2 INCHES AND LOCALIZED FLOODING.
  HAIL UP TO ONE INCH IN DIAMETER.
  WIND GUSTS UP TO 60 MPH.

* AREAS AFFECTED AND TIMING...

  SEVERE STORMS POSSIBLE NORTH OF A NEOSHO TO OSAGE BEACH LINE
  BETWEEN 5 AND 11 PM.

  LOCALIZED FLOODING POSSIBLE NORTH OF A NEOSHO TO OSAGE BEACH LINE
  AFTER 5 PM...AND NORTH OF A BRANSON TO ROLLA LINE AFTER 9 PM.

* DISCUSSION...

  A COLD FRONT WILL PUSH SLOWLY INTO SOUTHERN MISSOURI TONIGHT AND
  INTERACT WITH A VERY MOIST AND UNSTABLE AIRMASS.  THE THREAT OF
  SEVERE STORMS WILL SPREAD INTO SOUTHEAST KANSAS AND FAR SOUTHWEST
  MISSOURI BY LATE AFTERNOON AS THE FRONT AND ASSOCIATED COMPLEX OF
  STORMS SPREAD SOUTHEAST.  ATMOSPHERIC PROFILES SUGGEST LARGE HAIL
  WILL BE THE PRIMARY THREAT WITH STORMS ALONG AND BEHIND THE
  FRONT.  ANY STORMS THAT DEVELOP AHEAD OF THE FRONT WILL HAVE THE
  POTENTIAL OF PRODUCING WINDS UP TO 60 MPH.  THE THREAT OF SEVERE
  WEATHER WILL LIKELY DIMINISH LATE TONIGHT AS THE STORMS SPREAD
  ACROSS THE MISSOURI OZARKS.

  THE SLOW MOVING FRONT AND VERY MOIST AIRMASS WILL ALSO SUPPORT
  LOCALLY HEAVY RAINFALL AMOUNTS OF 2 TO 4 INCHES.  ALTHOUGH THE
  HEAVIEST AMOUNTS WILL FALL OVER RELATIVELY SMALL AREAS...LOCALIZED
  FLOODING COULD DEVELOP...ESPECIALLY WHERE STORMS MOVE REPEATEDLY
  OVER THE SAME AREAS.  THE HIGHEST RISK OF FLOODING WILL BE
  NORTHWEST OF A BRANSON TO ROLLA LINE.

* SPOTTER ACTIVATION OUTLOOK...

  ACTIVATION POSSIBLE NORTH OF A NEOSHO TO OSAGE BEACH LINE BETWEEN
  5 AND 11 PM.

* EXTENDED OUTLOOK...

  THE THREAT OF HEAVY RAIN AND LOCALIZED FLOODING WILL CONTINUE
  WEDNESDAY MORNING...MAINLY SOUTH OF A JOPLIN TO ROLLA LINE.

FOSTER

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 6:53 PM CDTSevere Thunderstorm WarningSGFChristian22 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.